Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Red and swollen arms, BP elevated due to strenuous exercise. Liver enzymes elevated, hyperthyroid. Need opinion

User rating for this question
Very Good
Answered by

Gastroenterologist, Surgical
Practicing since : 1989
Answered : 883 Questions
Our daughter is white, healthy, doesn't smoke, drinks rarely, 40 yrs. old, slim, 5'3 1/2" tall. During the last year she has gone on what we consider to be an exercise "kick" -- half marathons, for instance. She exercises strenuously in one way or another every day after working in an office. A few days ago her arms turned red and became swollen. Her BP is elevated. Her physician has ROd heart and thyroid problem (she has had episodes of hyperthryroidism -- probably stress related) and cellulitis. Her liver enzymes are elevated. A full liver work-up is now scheduled. Her mother and I are both taller than average, slim, not athletic. Other internet research has us leaning toward excessive exercise. Your opinion?
Posted Thu, 12 Jul 2012 in Liver and Gall Bladder
Answered by Dr. Ketan Vagholkar 6 hours later
Thank You for writing in.
From your description there does not seem to be any intrinsic organic cause for her symptoms.
The only cause could be strenuous physical activity. This can lead to severe protein breakdown and thereby affect the functioning of the kidneys and liver. These organs are unable to metabolise the toxins produced by excessive muscle breakdown. Therefore there is a increase in the various enzyme levels.
The redness and swelling may not be due to cellulitis but due to episodes of XXXXXXX venous thrombosis which is known to be associated with unaccustomed strenuous muscular activity.
Taking into consideration her age , she now needs to restrict her exercising activity to a bare minimum and then monitor the response of various enzymes to it.
The bouts of hyperthyroidism will also respond to rest.
I hope this answers your query.
You can write back if you have any further doubts.
With regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor